Missouri, 2023

Damaging Winds in Missouri, June 2, 2023

June 2, 2023 · NWS EAX · 3 events in 3 counties and zones

During the afternoon and evening hours of June 2nd, storms produced severe winds over portions of Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the afternoon and evening hours of June 2nd, storms produced severe winds over portions of Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 2, 12:52 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 2, 12:52 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
152 PM CDT Fri Jun 2 2023

.Discussion...
Issued at 139 PM CDT FRI JUN 2 2023

Overview:

Isolated to scattered showers and thunderstorms expected again
Friday afternoon. Severe weather is not expected but a few storms
could have brief heavy downpours or an isolated wind gust. Minor
rain chances are expect on Saturday afternoon in western parts of
the area. Dry conditions return for the end of the weekend into
next week with temperatures near 90 each day.

Today:

Today our weather pattern is dominated by slow moving mid level high
situated over the north-central United States. It's influence has
lead to continued weak upper pattern with little in the way of
forcing. Because of that, today is expected to be a near repeat of
Thursday. Our area can expect mostly dry weather through the early
afternoon, with highs expected to climb to near 90. Expecting the
area to reach convective temperatures again this afternoon
leading to isolated to scattered shower and thunderstorm activity
into the evening. With barley any shear to work with, expect
storms to be pulsy in nature. PWAT values remain in the 1.5"
range, so the storms will be quite efficient leading to brief
periods of heavy downpours. Severe weather is not expected,
however a few storms may be capable of producing isolated wind
gusts up to 40 mph or so. Like yesterday, these storms will not be
widespread, so a dry afternoon is not out of the question for some.
Shower and thunderstorms activity expected to diminish after
sunset today.

Saturday:

As we head into Saturday, the upper high will shift east a bit
centering over the northern Plains. Additionally, a shortwave
will move north from Oklahoma during the day. This will shift the
primary focus for precipitation potential slightly to the west.
However western parts of the area will still see low end chances
for showers and thunderstorms on Saturday afternoon. Similar to
previous days, widespread activity or severe weather are not
expected.

Sunday into Next Week:

Some minor precipitation chances can be
expected on Sunday but generally expect dryer conditions as winds
turn to northeasterly and drier air filters in. Temperatures near
90 can be expected in the afternoon. Mainly dry conditions can be
expected heading into next week with temperatures near 90s
through mid-week.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1222 PM CDT FRI JUN 2 2023

Isolated to scattered shower and thunderstorms activity expected
across the area this afternoon. Expect storm development after
23z with dry conditions returning overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...HB
Hazardous weather outlook, Jun 2, 3:41 AM CST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
441 AM CDT Fri Jun 2 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-030945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
441 AM CDT Fri Jun 2 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Scattered showers and thunderstorms are expected this afternoon.
 Severe weather is not anticipated.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Daily chances for thunderstorms will persist each afternoon from
 through Sunday. At this time, severe weather is not expected with
 this activity.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 205 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adair

When
June 2, 3:05 PM CST to 3:06 PM CST
Where
Adair County, 0.79 mi SW of Irk Cannon Mem Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.093, -92.542

Kirksville Regional Airport ASOS recorded a 64 mph wind gust.

Thunderstorm Wind, Linn

When
June 2, 4:13 PM CST to 4:15 PM CST
Where
Linn County, 1.48 mi ESE of Marceline
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.713, -92.944

Large tree branches were downed in Marceline.

Thunderstorm Wind, Buchanan

When
June 2, 7:39 PM CST to 7:40 PM CST
Where
Buchanan County, 0.73 mi NE of De Kalb
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.588, -94.921

Trees downed across De Kalb.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115154, 1115155, 1115160.